Double-contrast radiographic assessment of lupus-associated enteropathy

Department of Gastroenterology, Fukuoka University, Hukuoka, Fukuoka, Japan
Clinical Radiology (Impact Factor: 1.76). 12/1998; 53(11):825-9. DOI: 10.1016/S0009-9260(98)80194-3
Source: PubMed


To describe the double-contrast radiographic features of lupus-associated enteropathy.
Six patients with systemic lupus erythematosus involving the small bowel were assessed by double-contrast radiography of the duodenum and small intestine, with reference to clinical manifestations and jejunoscopic findings.
Lupus-associated enteropathy could be categorized into two types: acute onset enteritis in four patients and protein-losing enteropathy with hyperlipidaemia in two patients. The former group presented with irregular thickening and spiculation in the folds of the multiple segments of the duodenum to the terminal ileum, and they were frequently accompanied by thumbprinting, suggestive of ischaemic change. The latter group was characterized by mildly thickened folds with multiple submucosal nodules in the upper portion of the jejunum. In one patient from this group, jejunal biopsy demonstrated lymphangiectasia. Both groups were successfully treated by high-dose prednisolone. Follow-up radiography in the former group showed a complete improvement within 2-7 weeks, whereas radiographic abnormalities in the latter remained even after 2 months.
Lupus-associated enteropathy cases may be divisible into two types; an acute ischaemic enteritis type and a protein-losing enteropathy type, each presenting distinct radiographic features.

5 Reads
  • Source
    • "Hizawa et al. assessed patients with SLE involving the small bowel by using double-contrast radiography of the duodenum and small intestine. They divided lupus-associated enteropathy into two types: an acute ischemic enteritis type and a protein-losing enteropathy type [7]. "Lupus enteritis" usually means the former, which is characterized by acute onset and severe submucosal edema, while the latter results in hypoproteinemia. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Patients with lupus enteritis sometimes experience recurrence. In such cases, the addition of cyclophosphamide to the treatment regimen is recommended. However, an appropriate treatment has not been established in cases where cyclophosphamide failed to prevent the disease. An 18-year-old Japanese woman was admitted for a recurrence of lupus enteritis. One year before admission she was treated for lupus enteritis with high-dose corticosteroid together with intravenous cyclophosphamide pulse therapy. Upon admission, she was administered again with high-dose corticosteroid and her abdominal pain rapidly subsided. Tacrolimus was later used as an immunosuppressive agent and a complete remission has been maintained. Tacrolimus can be a useful agent for recurrent lupus enteritis that is resistant to conventional therapy.
    Journal of Medical Case Reports 05/2010; 4:150. DOI:10.1186/1752-1947-4-150
  • [Show abstract] [Hide abstract]
    ABSTRACT: · Rheumatalogical diseases commonly exhibit extraarticular manifestations. · Vasculitis is the commonest cause of organ failure. · Imaging is rarely diagnostic. · Imaging may be used to assess disease activity and direct organ biopsy.
    Imaging 06/1999; 11(2):78-90. DOI:10.1259/img.11.2.110078
  • [Show abstract] [Hide abstract]
    ABSTRACT: Tc-99m albumin scintigraphy is a noninvasive method for detecting protein-losing gastroenteropathy. Seven patients with protein-losing gastroenteropathy were evaluated with Tc-99m albumin scintigraphy. In addition, Tc-99m albumin scintigraphy was used to monitor the effect of treatment in five of these seven patients. The scintigraphic results were compared with serum albumin levels. All seven patients had positive results in the pretreatment images. Changes in scintigraphic findings in the five treated patients correlated well with changes in serum albumin level. Tc-99m albumin scintigraphy is useful not only for diagnosing protein-losing gastroenteropathy but also for monitoring the effect of treatment.
    Clinical Nuclear Medicine 04/2000; 25(3):197-9. DOI:10.1097/00003072-200003000-00009 · 3.93 Impact Factor
Show more

Similar Publications